Utah, 2020

High Wind in Utah, November 7 to 8, 2020

November 7 to 8, 2020 · NWS GJT · 2 events in 2 counties and zones

An upper level jet rounding the base of a deep area of low pressure and associated cold front led to strong southwest flow and breezy conditions across eastern Utah. Some wind gusts met High Wind Warning criteria across northeast and east-central Utah.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An upper level jet rounding the base of a deep area of low pressure and associated cold front led to strong southwest flow and breezy conditions across eastern Utah. Some wind gusts met High Wind Warning criteria across northeast and east-central Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 7, 4:53 PM MST, 2 hours 33 minutes earlier.

Area forecast discussion, Nov 7, 4:53 PM MST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
453 PM MST Sat Nov 7 2020

.SHORT TERM...(Tonight through Sunday night)
Issued at 227 PM MST Sat Nov 7 2020

So far so good. The deep low is currently spinning over southern
California and continues to move eastward. Ahead of the low, deep
southwesterly flow has kept temperatures warm while a 120+ kt jet
is now rounding the base of the low and moving into eastern Utah
and western Colorado. Some rainshowers, a few lightning strikes,
and gusty winds have been felt across much of the forecast area
and this trend will continue through the evening hours ahead of
the front. The current wind advisories remain in effect and as the
cold front approaches, guidance has shown (and continues to show)
some winds of 40 to 50 mph as it moves through. Thus, the
expansion of wind advisories into western Colorado. Usually, winds
decouple overnight but all statistical guidance keeps the gusty
winds going until daybreak tomorrow. Unusual yes, but the strong
cold front and dynamical support will allow these winds to
continue. If you wake up overnight due to the winds, you'll know
the front is moving through...or just about to.

Moving on to precip, the rainshowers we've seen have dropped .1 to
.2 inches so far, not much, but as the front approaches, QG
forcing will reach a maximum bringing heavier rainfall. This will
occur between midnight and daybreak. The front will be moving
quickly so expect a good soaking for 3 hrs, give or take, before
the front and upper level support has moved to the east.

From webcams and local obs, the snow level looks to have set up
around 10.5K feet with the San Juans and Grand Mesa showing some
snowfall already having fallen. Southwesterly flow ahead of the
front will provide enough lift to keep snow going for the San
Juans and once the front and upper level support moves overhead,
snowfall will increase dramatically. An inch or two an hour is
certainly possible for the San Juans so the Warning remains in
effect. Final amounts look to be in the 1 to 2 foot range with
some higher amounts possible but important to remember these
amount account for TWO systems. Outside of that area, rain will
switch to snow for the central mountains, Flat Tops, and Uintas
but with lower snowfall rates and amounts expected, the going
advisories remain in place. Those higher elevations NOT in any
warning or advisory will also see snowfall but amounts/rates do
not, at this time, look high enough to warrant any highlights.
Even so, expect some snow for those areas too. Snowfall amounts in
Durango and Pagosa Springs are currently in the 1 to 3 inch
range...more towards the San Juans...less heading to the NM
border. Will need to keep an eye on that area if the snow level
drops quickly or rain turns over to snow quicker than anticipated.
Always fun to forecast for those valleys.

Some residual rain and snowshowers will persist Sunday morning but
the heaviest precip will be over. Not much rest though as a second
area of low pressure barrels down from the north and starts to dig
down into southern NV and California. Models continue to keep us
mostly dry for much of Sunday which makes it a good breaking point
to stop the going advisories. This dry period won't last too long
though as the approaching low and support brings another round of
rain and snow heading into the evening hours.

Unsettled weather remains the rule with temperatures getting much
colder. For some areas, it'll look and feel a lot like winter.

.LONG TERM...(Monday through Saturday)
Issued at 227 PM MST Sat Nov 7 2020

Monday morning will see the closed low over southern Utah
transition to an open wave as it lifts northeast across the
forecast area. The heavier showers will continue to favor the San
Juan Mountains through the period but activity looks to be
widespread enough to bring at least a light dusting of snow to the
majority of the lower valleys through Monday morning. An exception
will be the Animas and San Juan River Basins which, under
favorable southwesterly flow, will see an additional 1 to 3 inches
before showers diminish Monday afternoon. As far as the remaining
higher elevations, 12 hours rates do not look to meet highlight
criteria at this time with generally 4 inches or less expected,
though these 12 hour amounts are subject to change.

The open wave will quickly progress out of the region by Monday
night with showers dissipating from west to east in its wake.
Light, orographic snow showers will linger over the northern
mountains on Tuesday under northwest flow aloft with partly sunny
skies expected elsewhere. A series of embedded shortwaves in the
flow will brush the Continental Divide on Wednesday and again on
Thursday, leading to periodic snow showers with light, below
advisory accumulations. Model solutions begin to diverge from
Friday onwards in regards to the progression of the next Pacific
trough. The Euro ejects a shortwave out ahead of this main system
and straight across our region Friday evening and Saturday while
the Canadian and GFS have a more cohesive trough slowly trekking
across the Intermountain West through the period.

Temperatures through the long term will be below normal across the
board by 10 to 15 degrees.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 453 PM MST Sat Nov 7 2020

Widespread showers will impact TAF sites through 12Z resulting in
MVFR visibility at times along with ceilings below ILS breakpoints
at KEGE, KASE and KRIL during the period. Strong and gusty south
and southeast winds will continue to impact TAF sites and are
likely to increase later tonight as the front approaches. Isolated
thunderstorms will accompany some showers this evening enhancing
winds. Finally snow levels will fall to the level of the higher
elevation TAF sites late tonight. Conditions improve during the
morning with VFR conditions expected Sunday afternoon.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Winter Weather Advisory until 11 AM MST Sunday for COZ009-010-
     012-013.

     Wind Advisory until 5 AM MST Sunday for COZ006-011-020-021.

     Winter Storm Warning until 11 PM MST Monday for COZ018-019.

UT...Wind Advisory until 8 PM MST this evening for UTZ022-027-029.

     Winter Weather Advisory until 6 AM MST Sunday for UTZ023.

&&

SHORT TERM...TGR
LONG TERM...MMS
AVIATION...TGJT
Hazardous weather outlook, Nov 7, 5:14 AM MST, 14 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
514 AM MST Sat Nov 7 2020

COZ001>014-017>023-UTZ022>025-027>029-081215-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
514 AM MST Sat Nov 7 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Light to moderate snow will impact the higher elevations of the
San Juan and central mountains through the day. Most roadways
should stay snow-free until rates increase this evening. Gusty
south winds ahead of the cold front will bring gusts of up to 45
mph in in Southeast Utah this afternoon. Gusts of 35 to 50 mph
will be possible in many valley locations with the passage of the
front through the evening hours. Snow rates increase significantly
ahead of and with the frontal passage through the early morning
hours. Heavy snow is likely over much of the southern Colorado
mountain ranges with moderate rates farther north. Isolated
thunderstorms are possible with the frontal passage as well.
Mountain roadways are likely to become icy to snowpacked.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Much colder air arrives with a second system moving into the West
by Sunday afternoon. Snow will once again pick up in intensity
over many of the mountain ranges through Monday afternoon snow
falling over most valley locations as well. Much cooler
temperatures remain in place for much of the upcoming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

In the hours before

Local storm report, Nov 7, 6:00 PM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 PM MST SAT NOV 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     1 E BLANDING MUNI ARPT  37.58N 109.47W
11/07/2020  M49 MPH          SAN JUAN           UT   AWOS

            AWOS STATION KBDG BLANDING.

&&

NL
Local storm report, Nov 7, 6:01 PM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
601 PM MST SAT NOV 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     NON-TSTM WND GST 4 NE CAMEO              39.20N 108.27W
11/07/2020  M46 MPH          MESA               CO   MESONET

            MESONET STATION CO118 070E051 BEAVER TAIL
            TUNNEL.

&&

NL
Local storm report, Nov 7, 6:02 PM MST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
602 PM MST SAT NOV 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     3 WSW VERDURE           37.76N 109.40W
11/07/2020  M45 MPH          SAN JUAN           UT   MESONET

            MESONET STATION UTMCO 3.1 SW VERDURE (UTAH
            DOT).

&&

NL
Local storm report, Nov 7, 7:13 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
713 PM MST SAT NOV 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     NON-TSTM WND GST 16 NW MOAB              38.75N 109.75W
11/07/2020  M52 MPH          GRAND              UT   AWOS

            AWOS STATION KCNY 16 NW MOAB.

&&

NL
Local storm report, Nov 7, 7:16 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
716 PM MST SAT NOV 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     NON-TSTM WND GST 5 SW CORTEZ             37.30N 108.63W
11/07/2020  M47 MPH          MONTEZUMA          CO   ASOS

            ASOS STATION KCEZ CORTEZ MUNICIPAL AIRPORT.

&&

NL
Local storm report, Nov 7, 7:18 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
718 PM MST SAT NOV 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     NON-TSTM WND GST 2 NW MONTROSE           38.50N 107.90W
11/07/2020  M45 MPH          MONTROSE           CO   ASOS

            ASOS STATION KMTJ MONTROSE RGNL AIRPORT.

&&

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Eastern Uinta Mountains

When
November 7, 7:26 PM MST
Where
Eastern Uinta Mountains forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

A peak gust of 77 MPH was recorded by the automated station at Kings Point.

High Wind, Grand Flat and Arches

When
November 8, 1:48 AM MST
Where
Grand Flat and Arches forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

A peak wind gust of 60 mph was measured by the Bryson Canyon RAWS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2020Every state in 2020This day in weather historyWarnings in Utah, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921525, 920721.